Depression

I am a 41 year old woman with stage 3a hodgkins lymphoma. I just finished my 4th chemo treatment out of 12. Until the last month I was doing pretty well but the last few weeks I have become so depressed that I'm practically not functioning. Crying a lot , no interest in anything, not leaving the house, unable to sleep well. I take Zoloft and my dr has doubled the dose and added trazadone. My wonderful husband has been doing everything. I've also started having anxiety attacks. I feel like I am going crazy and getting scared. Has anyone had this happen ?

Mary

Comments

  • anliperez915
    anliperez915 Member Posts: 770
    Hi Mary
    Hi Mary,
    Sorry that you have to be here but welcome to the group. I did get depressed at the beginning of my dx, I had to go see a therapist for a few months. I'm better now and I understand how you feel, cancer is extremely hard to deal with, emotionally, physically, economically and the fear that a person feels is hard to deal with. You are always welcome to come here and share, this place has helped me tremendously and there are people here that truly care for one another. There is always someone around to help out, just don't give up and hang in there.

    Sincerely,
    Liz
  • vinny59
    vinny59 Member Posts: 1,032
    yes
    Hi Mary, I got that way, would cry reading the sports page! lol, it's the steroid drug you are getting, it is a very harsh drug.... hang in there it will be over before you know it.... Vinny
  • miss maggie
    miss maggie Member Posts: 929
    Depression
    Dear Mary,

    I just want you to know, you are not alone. I have never been depressed in my whole life.
    My husband passed away in May 2004. The first 2 years after his passing I was OK. Then suddenly in the beginning of the 3rd year, depression hit me hard. The depression left me
    useless, and in such pain mentally. I couldn't function. I couldn't understand what happened all of a sudden. I called my neighbor and explained what was happening. I begged her to come over. She also takes medication. She ran over and gave me a medication that she no longer took. It was Paxil, 10 mg. Would you believe it started working almost immediately? I am still on Paxil, except the dosage has been increased. You will note, my depression started years before I was dx with NHL. I thought maybe after a few years I could go off Paxil. My doctor slowly weaned me off. The depression returned with a
    vengance. I will never, never go off this medication

    I was dx the end of Sept 2009 with NHL. I was already on Paxil. I did struglle with my dx, and did get depressed. I started making phone calls to the LLS Society and explained how I felt. Just talking with a counselor each day lifted my spirits. I think it is normal to feel down under when being dx and in treatment. Normal as it is, the pain of depression is so horrible. I am not a doctor. If you are not getting better, don't let it go. Depression is not good when you are fighting cancer. You need a good immune system to fight cancer.
    Keep going back to the doctor until you find the medication that will help. Maybe he or she should change your medication.

    Keep us posted please, Maggie
  • Mvallerie
    Mvallerie Member Posts: 3

    Depression
    Dear Mary,

    I just want you to know, you are not alone. I have never been depressed in my whole life.
    My husband passed away in May 2004. The first 2 years after his passing I was OK. Then suddenly in the beginning of the 3rd year, depression hit me hard. The depression left me
    useless, and in such pain mentally. I couldn't function. I couldn't understand what happened all of a sudden. I called my neighbor and explained what was happening. I begged her to come over. She also takes medication. She ran over and gave me a medication that she no longer took. It was Paxil, 10 mg. Would you believe it started working almost immediately? I am still on Paxil, except the dosage has been increased. You will note, my depression started years before I was dx with NHL. I thought maybe after a few years I could go off Paxil. My doctor slowly weaned me off. The depression returned with a
    vengance. I will never, never go off this medication

    I was dx the end of Sept 2009 with NHL. I was already on Paxil. I did struglle with my dx, and did get depressed. I started making phone calls to the LLS Society and explained how I felt. Just talking with a counselor each day lifted my spirits. I think it is normal to feel down under when being dx and in treatment. Normal as it is, the pain of depression is so horrible. I am not a doctor. If you are not getting better, don't let it go. Depression is not good when you are fighting cancer. You need a good immune system to fight cancer.
    Keep going back to the doctor until you find the medication that will help. Maybe he or she should change your medication.

    Keep us posted please, Maggie

    What I can't understand is
    What I can't understand is what triggers the panic attacks. Today it was first thing in the morning. It's really scary. I'm not used to that happening. I have a pet scan next Wednesday and I'm a little scared that it's spread. No reason to feel that way from what my dr says though.

    I've heard about the steroids causing this too. I'm praying these medications will help. Thank you for all your sweet replies. I know this will be over soon but somedays I just hate the mornings.
  • DadysGirl
    DadysGirl Member Posts: 346
    Mvallerie said:

    What I can't understand is
    What I can't understand is what triggers the panic attacks. Today it was first thing in the morning. It's really scary. I'm not used to that happening. I have a pet scan next Wednesday and I'm a little scared that it's spread. No reason to feel that way from what my dr says though.

    I've heard about the steroids causing this too. I'm praying these medications will help. Thank you for all your sweet replies. I know this will be over soon but somedays I just hate the mornings.

    I will write again later I
    I will write again later I just composed a MSG to you and my iPad just shut down because of the charger and it was gone...
  • NANCYL1
    NANCYL1 Member Posts: 289
    Depression and anxiety attacks
    Mary:

    I have non-Hodgkins Lymphoma, discovered early this year. Am on a routine of Rituxan.

    I have had problems for years with anxiety and mild depression. I have been taking for years Lorazepam, the generic for Atavin for anxiety. Also take the generic for Lexapro: Escitalopram. This helps anxiety and depression.

    Re: Anxiety Attacks. They can be forstalled by breathing techniques. Example: Breathe in through the nose to the county of four (slowly). Hold for count of four. Breathe out through the mouth to the count of four. Stop for the count of four. Repeat.

    You can learn self-hypnosis which also helps.

    Nancy
  • NANCYL1
    NANCYL1 Member Posts: 289
    NANCYL1 said:

    Depression and anxiety attacks
    Mary:

    I have non-Hodgkins Lymphoma, discovered early this year. Am on a routine of Rituxan.

    I have had problems for years with anxiety and mild depression. I have been taking for years Lorazepam, the generic for Atavin for anxiety. Also take the generic for Lexapro: Escitalopram. This helps anxiety and depression.

    Re: Anxiety Attacks. They can be forstalled by breathing techniques. Example: Breathe in through the nose to the county of four (slowly). Hold for count of four. Breathe out through the mouth to the count of four. Stop for the count of four. Repeat.

    You can learn self-hypnosis which also helps.

    Nancy

    Depression and Anxiety Attacks
    Mary:

    This is an added thought re anxiety attacks.

    Ask your doctor about Zoloft. Some people need to get used to antidepressants gradually by taking smaller doses to begin with.

    Nancy
  • blood counts
    Hi Mary,

    How have your blood counts been since starting chemo? I know it sounds hokey, but I do feel very depressed on days when my counts are low. I could see how it could also cause anxiety.. your body does have to work harder to obtain oxygen.

    It's just a thought... I too have depressive episodes here and there, and they did certainly lighten up when I stopped taking steroids. I just feel that I'm under so much stress, and so many different medications, it's hard to pin point one reason for feeling depressed. Prozac has helped me some, but I still have my days :)

    Take care,

    Nathan